Can antibiotics cause diarrhea?
Medically reviewed by Drugs.com. Last updated on March 31, 2023.
Yes, antibiotic treatment can often be associated with diarrhea, called antibiotic-induced diarrhea or antibiotic-associated diarrhea.
Antibiotics destroy both good and bad bacteria in the gut, which can alter the normal balance in your intestines.
Normally, a mild case of soft stools or diarrhea occurs until the antibiotic treatment is complete. A more serious outcome of antibiotic-induced diarrhea is colitis, an inflammation of the colon, and an infection called Clostridium difficile (C. difficile).
Side effects of C. difficile may include severe, watery diarrhea, stomach cramps and tenderness, fever, weight loss, and pus or blood in your diarrhea. If you have symptoms of C. difficile, contact your doctor immediately for further evaluation and treatment.
Related medical questions
- Should you take probiotics with antibiotics?
- What to eat when you have a stomach virus?
- How to stop diarrhea - any medicine or remedy suggestions?
- How long does the flu last for?
- What type of diarrhea does Aemcolo (rifamycin) treat?
- How long does Imodium stop diarrhea for?
- Can you take metformin without food?
- Can Flagyl be used to treat diarrhea?
- Why does metformin cause diarrhea?
- Does Flagyl cause diarrhea?
- Why does Ofev cause diarrhea?